Dr John Meyer PhD

Dr John Meyer

School of Mathematics
Senior Lecturer in Applied Mathematics

Contact details

School of Mathematics
Watson Building
University of Birmingham
B15 2TT

John Christopher Meyer is a ‘flying faculty’ lecturer within the School of Mathematics, and hence, also holds a visiting academic position at Jinan University.

His mathematical research interests lie within the field of analysis of partial differential equations of elliptic and parabolic type, as well as associated applications. He has published research papers and a monograph in this area. He also has an interest in mathematics education, primarily in the area of computer-aided assessment.


  • Member of the Institute of Mathematics and its Applications (2019)
  • Postgraduate certificate in Academic Practice (2018)
  • Member of the London Mathematical Society (2016)
  • Fellow of the Higher Education Academy (2016)
  • PhD in Applied Mathematics, University of Birmingham (2013)
  • MSci (Hons) in Mathematical Sciences, University of Birmingham (2009)


John has, in some form, been in the School of Mathematics at the University of Birmingham since commencing studies as an undergraduate student in 2005.

Following completion of his EPSRC funded PhD studies in 2013, John transferred to an EPSRC funded postdoctoral research position, followed by a teaching fellowship, which was following by a fixed-term lecturer position in Applied Mathematics.

Following these fixed term positions, John was appointed to his current position as a flying-faculty lecturer within the School of Mathematics. He has now manged to temporarily leave the School of Mathematics, as a visiting lecturer at Jinan University, specifically, in his role at the Jinan-Birmingham joint institute.

John’s research interests primarily concern well-posedness and qualitative behaviour of solutions to boundary value problems for partial differential equations. Ideally in situations close to, or being, ill-posed, so the results are somewhat counter-intuitive, and consequently, awkward to obtain.

John has given a variety of lecture courses at levels: F (Introductory Mathematics); C (Jinan Vectors, Geometry and Linear Algebra); I (Introduction to C++); and H and M (Chaos / Applied Nonlinear Dynamical Systems). He has supervised numerous dissertations at levels H and M.

John has been involved in delivery and administration of various widening participation schemes including: Access to Birmingham (A2B), Realising Opportunities (RO), and Nuffield placement.


  • BSc Applied Mathematics with Economics
  • BSc Applied Mathematics with Information Computing Science
  • BSc Applied Mathematics with Mathematics
  • BSc Applied Mathematics with Statistics
  • Mathematics BSc
  • Mathematics MSci
  • Applied Mathematics PhD

Postgraduate supervision

  • Nikolaos Ladas (PhD Applied Mathematics due to complete by 2023)
  • MSc Financial Engineering (16 dissertations supervised)
  • MSc Mathematical Modelling (2 dissertations supervised)


Reaction-Diffusion Theory – Specifically in the local but non-Lipschitz nonlinearity setting, and, the regular non-local nonlinearity setting. Primarily concerning well-posedness, but also counter-intuitive qualitative properties of solutions.

Maximum and Boundary Point Principles - these provide qualitative information about solutions to boundary value problems for elliptic and parabolic partial differential inequalities.

Applied analysis on mathematical models arising from heat and mass transfer, chemical reaction kinetics, and mathematical physics.

Mathematics Education – Specifically related to computer aided assessment.


Recent publications


Meyer, J & Needham, D 2015, The cauchy problem for non-lipschitz semi-linear parabolic partial differential equations. London Mathematical Society Lecture Note Series, no. 419, Cambridge University Press, Cambridge, UK. https://doi.org/10.1017/CBO9781316151037


Meyer, J 2021, 'A note on radio wave propagation' Mathematics Today, vol. 57, no. 2, pp. 61-63.

Jones, D, Meyer, J & Huang, J 2021, 'Reflections on remote teaching', MSOR Connections, vol. 19, no. 1, pp. 47-54. https://doi.org/10.21100/msor.v19i1.1137

Mason, S, Meyer, J & Needham, D 2021, 'The development of a wax layer on the interior wall of a circular pipe transporting heated oil: the effects of temperature-dependent wax conductivity', Journal of Engineering Mathematics.

Clark, V & Meyer, J 2020, 'On two-signed solutions to a second order semi-linear parabolic partial differential equation with non-Lipschitz nonlinearity', Journal of Differential Equations, vol. 269, no. 2, pp. 1401-1431. https://doi.org/10.1016/j.jde.2020.01.007

Meyer, J & Needham, D 2018, 'On a L functional derivative estimate relating to the Cauchy problem for scalar semi-linear parabolic partial differential equations with general continuous nonlinearity', Journal of Differential Equations, vol. 265, no. 8, pp. 3345-3362. https://doi.org/10.1016/j.jde.2018.04.051

Meyer, J & Needham, D 2017, 'The evolution to localized and front solutions in a non-Lipschitz reaction-diffusion Cauchy problem with trivial initial data', Journal of Differential Equations, vol. 262, no. 3, pp. 1747-1776. https://doi.org/10.1016/j.jde.2016.10.027

Meyer, JC & Needham, DJ 2016, 'Aspects of Hadamard well-posedness for classes of non-Lipschitz semilinear parabolic partial differential equations', Proceedings of the Royal Society of Edinburgh: Section A (Mathematics), vol. 146, no. 4, pp. 777-832. https://doi.org/10.1017/S0308210515000712

Needham, DJ & Meyer, JC 2015, 'A note on the classical weak and strong maximum principles for linear parabolic partial differential inequalities', Zeitschrift für angewandte Mathematik und Physik, vol. 66, no. 4, pp. 2081-2086. https://doi.org/10.1007/s00033-014-0492-8

Meyer, JC & Needham, DJ 2015, 'Well-posedness and qualitative behaviour of a semi-linear parabolic Cauchy problem arising from a generic model for fractional-order autocatalysis', Royal Society of London. Proceedings A. Mathematical, Physical and Engineering Sciences, vol. 471, no. 2175, 20140632. https://doi.org/10.1098/rspa.2014.0632

Meyer, JC & Needham, DJ 2014, 'Extended weak maximum principles for parabolic partial differential inequalities on unbounded domains', Royal Society of London. Proceedings A. Mathematical, Physical and Engineering Sciences, vol. 470, no. 2167, 20140079. https://doi.org/10.1098/rspa.2014.0079

View all publications in research portal